Alert archive / Utah / High Wind Warnings in 2023
High Wind Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at May 13, 2023, 2:46 PM MDT for 4 counties in Utah. It took effect at May 13, 2023, 9:00 PM MDT. It was in force for 9 hr. 27 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2023, 2:46 PM MDT (20:46 UTC)
- In effect from
- May 13, 2023, 9:00 PM MDT
- Expired
- May 14, 2023, 6:29 AM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 23 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 10:09 PM MDT | NON-TSTM WND GST 41 | Paradise, UT | PARADISE - 5492 FT |
| May 13, 10:15 PM MDT | NON-TSTM WND GST 46 | Nordic Vly, UT | POWDER MOUNTAIN - 8897 FT |
| May 13, 10:15 PM MDT | NON-TSTM WND GST 46 | Powder Mtn, UT | MARYS LIFT - 8890 FT |
| May 13, 10:15 PM MDT | NON-TSTM WND GST 54 | Snowbasin, UT | SNOWBASIN-STRAW TOP - 8999 FT |
| May 13, 10:20 PM MDT | NON-TSTM WND GST 63 | Logan, UT | LOGAN - CACHE AIRPORT - 4446 FT |
| May 13, 11:00 PM MDT | NON-TSTM WND GST 67 | Brigham City, UT | I-15 AT MP 369 N BRIGHAM CITY - 4241 FT |
| May 13, 11:30 PM MDT | NON-TSTM WND GST 47 | Farr West, UT | I-15 AT MP 350 FARR WEST - 4258 FT |
| May 13, 11:30 PM MDT | NON-TSTM WND GST 52 | Farmington, UT | US-89 AT PARK LANE - 4288 FT |
| May 13, 11:50 PM MDT | NON-TSTM WND GST 45 | Fruit Heights, UT | SHEPARD CREEK - 5048 FT |
| May 14, 12:00 AM MDT | NON-TSTM WND GST 45 | Farmington, UT | CENTERVILLE - 4231 FT |
| May 14, 12:00 AM MDT | NON-TSTM WND GST 46 | Logan, UT | LOGAN CAMPBELL HQ - 4455 FT |
| May 14, 12:00 AM MDT | NON-TSTM WND GST 60 | Perry, UT | I-15 AT WILLARD POE - 4233 FT |
| May 14, 12:16 AM MDT | NON-TSTM WND DMG | Harrisville, UT | PHOTOS RECEIVED VIA SOCIAL MEDIA SHOW A MATURE PINE TREE UPROOTED IN HARRISVILLE. TIME OF STORM REPORT COINCIDENT WITH A PEAK WIND GUST OF 59 MPH RECORDED ON A NEARBY CWOP SITE IN HARRISVILLE. LOCATION IS APPROXIMATE. |
| May 14, 12:20 AM MDT | NON-TSTM WND GST 48 | North Logan, UT | NORTH LOGAN - 4982 FT |
| May 14, 12:30 AM MDT | NON-TSTM WND GST 47 | Snowbasin, UT | OGDEN PEAK - 9570 FT |
| May 14, 12:30 AM MDT | NON-TSTM WND GST 50 | Ogden, UT | OGDEN CANYON - 4808 FT |
| May 14, 12:40 AM MDT | NON-TSTM WND GST 45 | Uintah, UT | WEBER CANYON POWER PLANT - 4635 FT |
| May 14, 12:45 AM MDT | NON-TSTM WND GST 49 | North Ogden, UT | NORTH OGDEN BENCH - 5120 FT |
| May 14, 12:54 AM MDT | NON-TSTM WND GST 76 | Smithfield, UT | CROW MOUNTAIN - 5646 FT |
| May 14, 1:00 AM MDT | NON-TSTM WND GST 46 | Smithfield, UT | SMITHFIELD - 4760 FT |
| May 14, 1:10 AM MDT | NON-TSTM WND GST 52 | Brigham City, UT | BRIGHAM CITY AIRPORT - 4301 FT |
| May 14, 1:10 AM MDT | NON-TSTM WND GST 53 | Logan, UT | US-89 AT USU - 4787 FT |
| May 14, 1:20 AM MDT | NON-TSTM WND GST 72 | Smithfield, UT | CROW MOUNTAIN - 5629 FT |
| May 14, 2:10 AM MDT | NON-TSTM WND GST 46 | Powder Mtn, UT | SR-39 AT MP 46 MONTE CRISTO - 8966 FT |
| May 14, 2:20 AM MDT | NON-TSTM WND GST 63 | Richmond, UT | US-91 AT MP 39 RICHMOND - 4621 FT |
| May 14, 2:30 AM MDT | NON-TSTM WND GST 55 | Honeyville, UT | HONEYVILLE SOUTH - 4391 FT |
| May 14, 3:00 AM MDT | NON-TSTM WND GST 65 | Providence, UT | LOGAN PEAK - 9714 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS75 KSLC 132046 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 246 PM MDT Sat May 13 2023 UTZ107-141515- /O.UPG.KSLC.HW.A.0006.230514T0300Z-230514T1500Z/ /O.NEW.KSLC.HW.W.0007.230514T0300Z-230514T1800Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 246 PM MDT Sat May 13 2023 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Cache Valley/Utah Portion. * WHEN...From 9 PM this evening to noon MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Winds will begin ramping up around 8PM, reach a maximum around 3AM to 6AM, then decrease gradually through the mid-morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ103-104-141500- /O.UPG.KSLC.HW.A.0006.230514T0300Z-230514T1500Z/ /O.NEW.KSLC.WI.Y.0019.230514T0300Z-230514T1500Z/ Eastern Box Elder County-Northern Wasatch Front- Including the cities of Brigham City, Snowville, Ogden, and Bountiful 246 PM MDT Sat May 13 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY... * WHAT...East winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Eastern Box Elder County and Northern Wasatch Front. * WHEN...From 9 PM this evening to 9 AM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Winds will begin ramping up around 9PM, reach a maximum around 2AM to 6AM, then decrease gradually through the mid-morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
229 WWUS75 KSLC 140556 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1156 PM MDT Sat May 13 2023 UTZ103-104-141800- /O.UPG.KSLC.WI.Y.0019.000000T0000Z-230514T1500Z/ /O.EXA.KSLC.HW.W.0007.000000T0000Z-230514T1800Z/ Eastern Box Elder County-Northern Wasatch Front- Including the cities of Brigham City, Snowville, Ogden, and Bountiful 1156 PM MDT Sat May 13 2023 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT SUNDAY... * WHAT...East winds 25 to 35 mph with gusts around 65 mph. * WHERE...Eastern Box Elder County and Northern Wasatch Front. * WHEN...Until noon MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Easterly downslope winds will remain strong through sunrise, then decrease gradually through the mid- morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ107-141800- /O.CON.KSLC.HW.W.0007.000000T0000Z-230514T1800Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 1156 PM MDT Sat May 13 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT SUNDAY... * WHAT...East winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Cache Valley/Utah Portion. * WHEN...From 9 PM this evening to noon MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Easterly downslope winds will remain strong through sunrise across the eastern half of the Cache Valley, then decrease gradually through the mid- morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
652 WWUS75 KSLC 141229 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 629 AM MDT Sun May 14 2023 UTZ103-104-107-141330- /O.CAN.KSLC.HW.W.0007.000000T0000Z-230514T1800Z/ Eastern Box Elder County-Northern Wasatch Front- Cache Valley/Utah Portion- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Logan, and Smithfield 629 AM MDT Sun May 14 2023 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased across the area this morning. Easterly winds will occasionally gust into the 30 mph range through the morning, however winds will remain below High Wind Warning criteria. Therefore the High Wind Warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 13, 4:46 AM MDT, 10 hours earlier.
Area forecast discussion, May 13, 4:46 AM MDT, 10 hours before
Area Forecast Discussion
National Weather Service Salt Lake City UT
446 AM MDT Sat May 13 2023
.SYNOPSIS...A developing low pressure system over the northern
Great Basin will bring unsettled conditions through the weekend.
High pressure aloft will become established through much of next
week, bringing above normal temperatures to the region.
&&
.SHORT TERM (Through 12Z/6AM Tuesday)...A meridional longwave
pattern encompasses much of western North America early this
morning, characterized by a sharp mid level ridge extending from
the California coast northward into southern British
Columbia/Alberta, while an elongated upper trough stretches from
the northern High Plains of Montana southward into the Colorado
Plateau region. As this upper ridge amplifies across southern
British Columbia/Alberta today, the stretching upper trough will
evolve into a closed low and deepen as it retrogrades across
northwest Utah and northern Nevada this afternoon through tonight.
Although certainly not the standard pattern evolution for a
northern Utah easterly downslope wind event, the ingredients will
come together this evening through Sunday morning to support
strong easterly winds across the eastern Cache Valley and northern
Wasatch Front. The deepening upper low over northern NV will
enhance a belt of low level easterlies (30-40kt 700mb flow) from
southwest WY into northern UT this evening. High resolution
guidance remains in good agreement developing gusts in excess of
50 kts across the eastern Cache Valley, but is a bit more split
regarding the strength and duration of the easterlies along the
northern Wasatch Front. Currently a weaker setup has resulted in
gusts into the 40 mph range across Davis County, and has been
handled well by the HRRR, which forecasts gusts in excess of 50
kts by late evening along the northern Wasatch Front. As such have
expanded the high wind watch into Davis/Weber and eastern Box
Elder counties. Backing low level flow overnight will likely shift
the high wind threat north with time, but an advisory level event
looks very likely with at least a 50/50 chance of warning level
winds across these areas.
Meanwhile, this deepening low will also advect an anomalously
moist airmass northwestward from the southern High Plains into the
Intermountain region over the next 36 hours. This influx of
moisture coupled with ample forcing will support scattered showers
and thunderstorms this afternoon, increasing in coverage across
central and eventually northern Utah south of I-80 this evening.
Then again across much of the area Sunday into Sunday evening as
this anomalously moist airmass interacts with the upstream upper
low. As such have bumped Pops considerably across most areas
beginning this afternoon, and continuing through tonight and into
Sunday. Given ongoing river flooding, additional rainfall could
locally exacerbate the situation if storms train over the same
areas.
This low will lift northwest, and away from the area Monday, as
mid level ridging takes hold. Rising heights will allow for a
warming trend Monday, allowing temperatures to approach the 80F
mark from the Wasatch Front south to Cedar City, and near 90 in St
George. With the lingering moisture, showers and scattered
thunderstorms will develop Monday afternoon, initially terrain
based but potentially spreading into adjacent valleys later in the
day.
.LONG TERM (After 12Z/6AM Tuesday)...A building ridge of high
pressure remains in the forecast for the early to middle of next
week. This will result in warming temperatures across the state with
low to mid 80 degree high temperatures forecast. Chances for showers
and thunderstorms now look to increase toward the end of the work
week; Thursday and Friday. A slightly lesser threat (20% and less)
exists Tuesday and Wednesday with the latest model runs. T
Thunderstorms remain forecast to generally build over Utah's terrain
with potential to move off resulting in localized heavy rainfall
and/or hail potential along with gusty outflow winds threats. These
thunderstorms are also most likely during the afternoon and early
evening hours.
&&
..AVIATION...KSLC...An easterly component to winds are forecast this
morning with a shift out of the northwest forecast around 19z. A 20%
chance for showers and thunderstorms will exist after 19z but it's
rather difficult to pin down a substantially more favorable time
period better than this. A risk for showers and thunderstorms will
even continue through the overnight hours into Sunday morning. Risk
of gusty winds, stronger than what is in the official TAF and
briefly lowered CIG/VIS are possible if a thunderstorm moves on
station or is nearby.
.REST OF UTAH AND SOUTHWEST WYOMING...Breezy conditions are
observed this morning across several northern Utah and for southwest
Wyoming. Gusts around 30 kts will persist today in these same areas
with perhaps an hour or two of lighter conditions late morning. This
evening and tonight, look for further increases to easterly winds at
these same locations (OGD, EVW, LGU). Wind gusts in the 35 to 40 kt
range are forecast (30% chance). Risk for showers and thunderstorms
begin across southern Utah early this afternoon and increase across
northern Utah and southwest Wyoming shortly thereafter. Gusty winds
and briefly lowered CIG/VIS are possible in/near thunderstorm
activity. Overnight showers and thunderstorms are possible across
the region as well, through Sunday morning.
&&
.FIRE WEATHER...A low pressure system developing over northern
Nevada will pull moisture northward across the region today
through Sunday. This will result in showers and scattered
thunderstorms through the weekend, with the greatest coverage
Sunday afternoon and evening. Wetting rains will be common with
these storms, particularly over the higher terrain. With the
increase in moisture, daytime RH will trend upward through Sunday
along with excellent overnight recovery.
This afternoon through tonight, strong easterly winds are
expected to develop over northern Utah, mainly impacting downslope
prone areas of the northern Wasatch Front and Cache Valley, with
gusty winds also likely along the western slopes of the Uintas, as
well as the Bear Lake area mountains.
A strong area of high pressure aloft will be the dominant weather
feature through much of the upcoming week. This will allow for a
warming trend, with high temperatures running near 10 degrees
above normal. Lingering moisture Monday will maintain showers and
scattered thunderstorms, mainly over the higher terrain. Shower
and thunderstorm coverage will trend downward toward midweek, with
perhaps another moisture push arriving late in the week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from this evening through Sunday morning for
UTZ103-104-107.
Flood Watch through Thursday afternoon for UTZ107.
WY...None.
&&
Seaman/NDesmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:46 PM MDT | Wind Advisory | SLC | Box Elder, Davis, Weber | 9 hr |
Nearby
High Wind Warnings in Utah, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.